What is Combogesic?
It is used in adults for the short-term management of mild to moderate acute pain.
Each Combogesic pill contains acetaminophen 325 mg and ibuprofen 97.5 mg. The combination has been shown to work faster and relieve pain more effectively than either acetaminophen or ibuprofen alone.
What is Combogesic used to treat?
Combogesic is used for the relief of mild to moderate acute pain.
Acute pain is distinct from chronic pain and is relatively more sharp and intense, but it can also be dull and difficult to localize. It occurs only for a short time and typically lasts less than 3 months.
Common causes of acute pain include broken bones, dental procedures, surgery, headaches, menstrual cramps, and burns or cuts. It can be directly related to soft tissue damage, such swelling or bruising, or can originate from internal organs, such as abdominal pain.
It is not known if this medicine is safe and effective for use in children.
Combogesic may cause serious side effects, including:
- Severe liver problems. Acetaminophen, one of the active ingredients, has caused severe and life threatening acute liver failure which caused the need for a liver transplant and has caused death.
- Taking Combogesic with other products that contain acetaminophen can lead to serious severe liver problems and death. Do not take this medicine with other acetaminophen containing products.
- You should not take more than 3 Combogesic tablets in one dose or more than 12 tablets in one day.
- If you take too much Combogesic or acetaminophen, call your healthcare provider or Poison Control Center at 1-800-222-1222, or go to the nearest hospital emergency room right away.
- Increased risk of a heart attack or stroke that can lead to death. This risk may happen early in treatment and may increase:
- with increasing doses of medicines containing NSAIDs
- with longer use of medicines containing NSAIDs
Do not take this medicine right before or after a heart surgery called a “coronary artery bypass graft (CABG)."
Avoid taking Combogesic after a recent heart attack unless your healthcare provider tells you to. You may have an increased risk of another heart attack.
- Increased risk of bleeding, ulcers, and tears (perforation) of the esophagus (tube leading from the mouth to the stomach), stomach and intestines:
- anytime during use
- without warning symptoms
- that may cause death
The risk of getting an ulcer or bleeding increases with:
- past history of stomach ulcers, or stomach or intestinal bleeding with use of NSAIDs
- taking medicines called "corticosteroids", "anticoagulants", "SSRIs", or "SNRIs"
- increasing doses of NSAIDs
- longer use of NSAIDs
- drinking alcohol
- older age
- poor health
- advanced liver disease
- bleeding problems
Combogesic should only be taken exactly as prescribed, at the lowest dose possible for your treatment, and for the shortest time needed.
Who should not take Combogesic?
You should not take Combogesic:
- If you are allergic to acetaminophen, ibuprofen, other NSAIDs, or to any of the ingredients. See the end of this page for a complete list of ingredients.
- If you have had an asthma attack, hives, or other allergic reactions after taking aspirin or any other NSAIDs.
- Right before or after heart bypass surgery.
Before taking Combogesic
Before taking Combogesic, tell your healthcare provider about all of your medical conditions, including if you:
- have liver or kidney problems
- have high blood pressure
- have asthma
- have heart problems
- have bleeding problems
- have or have had ulcers
- drink alcohol
- are pregnant or plan to become pregnant. Taking Combogesic at about 20 weeks of pregnancy or later may harm your unborn baby.
- If you need to take NSAIDs for more than 2 days when you are between 20 and 30 weeks of pregnancy, your healthcare provider may need to monitor the amount of fluid in your womb around your baby. You should not take NSAIDs after about 30 weeks of pregnancy.
- NSAID containing products, including Combogesic, may cause reversible fertility problems in females, which may temporarily affect your ability to become pregnant during treatment. Talk to your healthcare provider if this is a concern for you.
- are breastfeeding or plan to breastfeed. Ibuprofen can pass into your breast milk. Talk to your healthcare provider about the best way to feed your baby during treatment.
What other drugs will affect Combogesic?
Tell your healthcare provider about all of the medicines you take, including prescription and over-the-counter medicines, vitamins, and herbal supplements.
Combogesic and some other medicines can interact with each other and cause serious side effects. Do not start taking any new medicine without talking to your healthcare provider first.
Tell your doctor if you take any of the following medicines:
- anticoagulants (e.g., warfarin)
- antiplatelet agents (e.g., aspirin)
- selective serotonin reuptake inhibitors (SSRIs)
- serotonin norepinephrine reuptake inhibitors (SNRIs)
- angiotensin converting enzyme (ACE) inhibitors
- angiotensin receptor blockers (ARBs)
- beta-blockers (including propranolol)
- loop diuretics (e.g., furosemide)
- thiazide diuretics
- other NSAIDs or salicylates (e.g., diflunisal, salsalate)
What should I avoid while taking Combogesic?
- You should avoid drinking alcohol during treatment. Drinking alcohol during treatment may increase your chances of having serious side effects.
How should I take Combogesic?
- Take Combogesic exactly as your healthcare provider tells you to take it.
- You should not take more than 3 Combogesic tablets in one dose or more than 12 tablets each day.
- If you take too much, call your healthcare provider or Poison Control Center at 1-800-222-1222, or go to the nearest hospital emergency room right away.
Usual Adult Dose for Pain
Three tablets (each tablet contains acetaminophen 325 mg and ibuprofen 97.5 mg) every 6 hours as needed for pain relief, up to a maximum of 12 tablets per day.
- Use the lowest effective dosage for shortest duration consistent with individual patient treatment goals.
- Do not administer with other acetaminophen-containing products.
- short term management of mild to moderate acute pain in adults.
Combogesic side effects
Combogesic may cause serious side effects, including:
See Important information.
- new or worse high blood pressure
- heart failure
- liver problems including liver failure
- kidney problems including kidney failure
- low potassium level in your blood (hyperkalemia)
- life-threatening allergic reactions
- life-threatening skin reactions
- low red blood cells (anemia)
- changes in your vision
Other side effects include: nausea, vomiting, headache, dizziness, sleepiness, bleeding after medical procedures, swelling of the face.
Get emergency help right away if you get any of the following symptoms:
- shortness of breath or trouble breathing
- slurred speech
- chest pain
- swelling of the face or throat
- weakness in one part or side of your body
Stop treatment and call your healthcare provider right away if you get any of the following symptoms:
- vomit blood
- more tired or weaker than usual
- there is blood in your bowel movement or it is black and sticky like tar
- unusual weight gain
- your skin or eyes look yellow
- skin rash or blisters with fever (including rash with hives, sores in your mouth or eyes, or your skin blisters and peels)
- indigestion or stomach pain
- swelling of the arms, legs, hands, and feet
- flu-like symptoms
These are not all the possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Other information about NSAIDs
- Aspirin is an NSAID but it does not increase the chance of a heart attack. Aspirin can cause bleeding in the brain, stomach, and intestines. Aspirin can also cause ulcers in the stomach and intestines.
- Some NSAIDs are sold in lower doses without a prescription (over-the-counter). Talk to your healthcare provider before using over-the-counter NSAIDs for more than 10 days.
General information about the safe and effective use of Combogesic
Medicines are sometimes prescribed for purposes other than those listed in a Medication Guide. Do not use this medicine for a condition for which it was not prescribed. Do not give it to other people, even if they have the same symptoms that you have. It may harm them. You can ask your pharmacist or healthcare provider for information that is written for health professionals.
What are the ingredients in Combogesic?
Active ingredients: acetaminophen and ibuprofen
Inactive ingredients: croscarmellose sodium, hypromellose, lactose monohydrate, magnesium stearate, maltodextrin, medium chain triglycerides, microcrystalline cellulose, polydextrose, povidone-30, sodium lauryl sulfate, talc, titanium dioxide.
More about Combogesic (acetaminophen / ibuprofen)
- Check interactions
- Compare alternatives
- Imprints, shape & color data
- Side effects
- Drug class: analgesic combinations
Related treatment guides
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.